Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Infection control & patient safety
Method
Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
2Practice problems
1.Nursing fundamentalsMedium
How should the heels of a bedbound patient at high risk be protected?
ALift them off the mattress with a pillow under the calves
BRest them on a rolled towel placed directly under each heel
CRub them with cream several times a day
DWrap them tightly in bandages
2.Nursing fundamentalsHard
A patient has been taught how to prevent constipation. Which statement shows a need for further teaching?
A"I'll take a strong laxative every day just in case."
B"I'll drink plenty of fluids during the day."
C"I'll eat more fruit, vegetables and wholegrains."
D"I'll go to the toilet when I first feel the urge."
3.Clinical nursingMedium
Which factor is most likely to slow wound healing?
AGood blood glucose control
BA diet rich in protein
CAdequate fluid intake
DSmoking
4.Clinical nursingHard
Which drug group is first-line for a prolonged convulsive seizure?
AAntihistamines, such as chlorphenamine
BBenzodiazepines, such as buccal midazolam or IV lorazepam
COpioids, such as morphine or diamorphine, given intravenously
DBeta-blockers, such as bisoprolol or atenolol
5.Arterial blood gas interpretationMedium
A practice gas shows PaCO₂ 50 mmHg (6.7 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.
A practice gas shows a metabolic acidosis: pH 7.31, PaCO₂ 29 mmHg (3.9 kPa), HCO₃⁻ 14 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.31PaCO₂ 29 mmHg (3.9 kPa)HCO₃⁻ 14 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
7.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 13, with E4 and V4. What motor score M was recorded, and which response does it describe? Give the number.
GCS 13E4V4
M =
8.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 70/min, a grimace when stimulated, some flexion of the arms and legs and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.
Practice exercise (made-up values, not clinical guidance). A 51 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 76% free water and runs at 65 mL/h for 18 hours a day. The rest of the fluid is given as water flushes every 8 hours. What volume V is each flush? Round to the nearest whole number.
Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 12.5% dextrose and 4% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.
1500 mLdextrose 12.5%amino acids 4%lipid 250 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium
A nurse teaches a patient about storing insulin at home. Which statement shows a need for further teaching?
A“I will check the expiry date on the label before I use the vial.”
B“I will keep my spare insulin in the freezer so it lasts longer.”
C“I will keep unopened insulin in the fridge.”
D“I will not leave my insulin in a hot car.”
14.Prioritization & delegationHard
At the end of a shift, the nurse’s relief has not arrived and the patients are acutely ill. What should the nurse do?
ALeave a written note at the station and go home
BAsk a nursing assistant to watch the patients until someone comes
CStay and tell the charge nurse, and hand over before leaving
DLeave on time, because the shift has officially ended
15.Infection control & patient safetyMedium
An order reads “Give potassium chloride by IV push.” What should the nurse do?
ADilute it in a small syringe and push it
BNot give it, and contact the prescriber, because it is never given by IV push
CGive it slowly by IV push over two minutes while watching the cardiac monitor
DGive half by IV push and the rest later
16.Infection control & patient safetyHard
A nurse teaches a patient about care of a surgical incision at home. Which statement shows a need for further teaching?
A“I will call the clinic if I get a fever or more pain around the wound.”
B“I will wash my hands with soap before I touch or change the dressing.”
C“If the wound gets red and drains pus, I will wait for my appointment next month.”
D“I will keep the dressing clean and dry as I was shown.”
17.Lab values & electrolytesMedium
A healthy patient has a mildly raised CK after running a marathon yesterday, without dark urine or symptoms. What is the most likely explanation?
AThe patient has developed acute pancreatitis
BThe patient has developed acute hepatitis
CAn acute myocardial infarction has occurred
DStrenuous exercise raised CK from skeletal muscle
18.Lab values & electrolytesHard
A patient with alcohol use disorder has a potassium of 3.0 mEq/L despite two days of replacement. The magnesium is 0.9 mEq/L. What is the most appropriate next step?
AStop all electrolyte replacement for 24 hours and recheck
BDouble the potassium dose and leave the magnesium for later
CGive a diuretic to remove the excess magnesium
DReplace the magnesium; low magnesium keeps the kidneys losing potassium
3Solutions
1.Nursing fundamentals
Answer: A · Lift them off the mattress with a pillow under the calves
Why this is the answer
Heels have little padding and develop ulcers quickly. "Floating" them, with the support under the calves and the knee slightly bent, removes pressure from the heel.
Answer
A · Lift them off the mattress with a pillow under the calves
2.Nursing fundamentals
Answer: A · "I'll take a strong laxative every day just in case."
Why this is the answer
Fluids, fibre, activity and responding to the urge prevent constipation. Taking stimulant laxatives every day without need is not advised and can lead to dependence and electrolyte problems.
Answer
A · "I'll take a strong laxative every day just in case."
3.Clinical nursing
Answer: D · Smoking
Why this is the answer
Smoking causes vasoconstriction and reduces tissue oxygen, slowing healing and increasing infection risk. Poor nutrition, diabetes, infection and steroids also impair healing.
Answer
D · Smoking
4.Clinical nursing
Answer: B · Benzodiazepines, such as buccal midazolam or IV lorazepam
Why this is the answer
Benzodiazepines enhance GABA and are first-line for seizures lasting over five minutes. If seizures continue, second-line antiepileptic drugs are given and senior help is needed.
Answer
B · Benzodiazepines, such as buccal midazolam or IV lorazepam
5.Arterial blood gas interpretation
Answer: HCO₃⁻ = 25 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Change in PaCO₂
|50 − 40| = 10 mmHg → 1 × 10 mmHg
Expected HCO₃⁻
HCO₃⁻ = 24 + 1·1 = 25 mmol/L
Answer
HCO₃⁻ = 25 mmol/L
6.Arterial blood gas interpretation
Answer: appropriate compensation
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·14 + 8 = 29 → 27–31 mmHg
Compare
measured: 29 mmHg → appropriate compensation
Answer
appropriate compensation
7.Clinical assessment scores
Answer: M = 5
Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.
Motor score
M = 13 − 4 − 4 = 5
M5: moves a hand to the site of pressure (localises)
Answer
M = 5
8.Clinical assessment scores
Answer: moderately abnormal
APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.
Score each sign
Appearance: a pink body with blue hands and feet → 1
Pulse: 70/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: good breathing with a strong cry → 2
Add
APGAR = 1 + 1 + 1 + 1 + 2 = 6
Interpretation
6 → moderately abnormal
Answer
moderately abnormal
9.Enteral & parenteral nutrition calculations
Answer: V = 214 mL
Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Fluid goal
30·51 = 1530 mL/day
Free water from the formula
65·18 = 1170 mL
1170·0.76 = 889.2 mL
Water still needed
1530 − 889.2 = 640.8 mL/day
Volume per flush
24/8 = 3 flushes
V = 640.8/3 = 213.6 ≈ 214 mL
Answer
V = 214 mL
10.Enteral & parenteral nutrition calculations
Answer: NPC : N = 95
Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Grams of dextrose and amino acids
dextrose: 12.5·1500/100 = 187.5 g
amino acids: 4·1500/100 = 60 g
Kilocalories per component
dextrose: 187.5·3.4 = 637.5 kcal
amino acids: 60·4 = 240 kcal
lipid: 250·1.1 = 275 kcal
Non-protein kcal and nitrogen
NPC = 637.5 + 275 = 912.5 kcal
N = 60/6.25 = 9.6 g
Ratio
NPC : N = 912.5/9.6 = 95.05 ≈ 95 : 1
Answer
NPC : N = 95
Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.
11.ECG rhythm strip interpretation
Answer: QTc = 0.504 s
QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.
Measure
QT = 11.5 × 0.04 = 0.46 s
RR = 19 × 0.04 = 0.76 s
Fridericia’s formula
QTc = 0.46/∛0.76 = 0.46/0.9126 = 0.504 s
Answer
QTc = 0.504 s
Above 0.50 s: markedly prolonged. (504 ms)
12.ECG rhythm strip interpretation
Answer:longest PR = 0.32 s
AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.
March out the P waves
P–P = 0.92 s, regular; one P wave in every 3 is not conducted
PR in each group
PR₁ = 0.18 s, PR₂ = 0.32 s
Answer
longest PR = 0.32 s
The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.
13.Prioritization & delegation
Answer: B · “I will keep my spare insulin in the freezer so it lasts longer.”
Why this is the answer
Freezing damages insulin, and frozen insulin should not be used. Unopened insulin is kept in the fridge, and heat and expired products are avoided.
Answer
B · “I will keep my spare insulin in the freezer so it lasts longer.”
14.Prioritization & delegation
Answer: C · Stay and tell the charge nurse, and hand over before leaving
Why this is the answer
The nurse must not leave patients without handing over to another qualified nurse. Telling the charge nurse allows staffing to be arranged safely.
Answer
C · Stay and tell the charge nurse, and hand over before leaving
15.Infection control & patient safety
Answer: B · Not give it, and contact the prescriber, because it is never given by IV push
Why this is the answer
Potassium chloride given by IV push can cause fatal cardiac arrhythmias and arrest. It is only given diluted by controlled infusion, so the nurse does not give it and contacts the prescriber.
Answer
B · Not give it, and contact the prescriber, because it is never given by IV push
16.Infection control & patient safety
Answer: C · “If the wound gets red and drains pus, I will wait for my appointment next month.”
Why this is the answer
Increasing redness, purulent drainage, fever and worsening pain are signs of surgical site infection and should be reported promptly. Waiting a month could allow the infection to spread.
Answer
C · “If the wound gets red and drains pus, I will wait for my appointment next month.”
17.Lab values & electrolytes
Answer: D · Strenuous exercise raised CK from skeletal muscle
Why this is the answer
Strenuous exercise, IM injections and muscle trauma can raise CK from skeletal muscle. A very high CK with dark urine suggests rhabdomyolysis, and heart damage is assessed with troponin, not CK.Checked against:Creatine Kinase · MedlinePlus (NIH) (2023); Creatine phosphokinase test · MedlinePlus (NIH) (2025)
Answer
D · Strenuous exercise raised CK from skeletal muscle
18.Lab values & electrolytes
Answer: D · Replace the magnesium; low magnesium keeps the kidneys losing potassium
Why this is the answer
Low magnesium makes the kidneys lose potassium, so hypokalemia does not correct until the magnesium is replaced. Both are common in alcohol use disorder.Checked against:Low blood potassium · MedlinePlus (NIH) (2025); Magnesium Blood Test · MedlinePlus (NIH) (2023)
Answer
D · Replace the magnesium; low magnesium keeps the kidneys losing potassium